Texas, 2007

High Wind in Texas, February 28, 2007

February 28, 2007 · NWS LUB · 1 event in 1 county or zone

Strong to severe westerly winds impacted the west Texas South Plains region during the afternoon hours of the 28th. This as a strong storm system translated over the Southern Plains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Strong to severe westerly winds impacted the west Texas South Plains region during the afternoon hours of the 28th. This as a strong storm system translated over the Southern Plains. Peak wind gusts were generally in the 45 to 55 mph range, however, one severe gust was measured at the Texas Tech University West Texas Mesonet site near Plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 28, 11:34 AM CST, 2 hours 41 minutes earlier.

Area forecast discussion, Feb 28, 11:34 AM CST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1134 AM CST WED FEB 28 2007

.AVIATION...
CYCLOGENESIS ALREADY UNDER WAY ACROSS THE PANHANDLE WITH A TIGHT
PRESSURE GRADIENT ACROSS THE KLBB AND KCDS TERMINALS. WILL TAKE
UNTIL AROUND 19Z FOR KCDS WINDS TO INCREASE TO AROUND 20 KTS WITH
GUSTS TO 30-35 KTS. BLOWING DUST FOR THE LUBBOCK TERMINAL WILL BE
AN ISSUE THROUGH THE AFTERNOON WITH VISIBILITIES LIKELY VARYING
FROM 3 MILES DOWN TO AROUND 1 MILE. WINDS WILL VERY GRADUALLY
DECREASE AFTER SUNSET AT BOTH LOCATIONS AS A PACIFIC BOUNDARY
PASSES THROUGH THE AREA THROUGH THE EVENING. A COLD FRONT WILL
THEN MOVE INTO THE REGION BY THURSDAY MORNING WITH NORTHWESTERLY
WINDS REMAINING ON THE GUSTY SIDE.

AN AWW HAS BEEN ISSUED FOR THE KLBB TERMINAL AND WILL BE IN EFFECT
UNTIL 01Z FOR SUSTAINED WINDS IN EXCESS OF 30 KNOTS. MAX WINDS AT
KLBB WILL BE AROUND 45 KTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        68  28  55  26  50 /   0  10   0  10   0
TULIA         73  29  54  24  50 /   0  10   0  10  10
PLAINVIEW     73  31  57  26  52 /   0   0   0   0   0
LEVELLAND     73  33  59  25  54 /   0   0   0   0   0
LUBBOCK       74  34  58  27  53 /   0   0   0   0   0
BROWNFIELD    75  34  60  27  55 /   0   0   0   0   0
CHILDRESS     79  40  60  31  55 /   0  10  10  10  10
SPUR          78  40  61  30  55 /   0   0   0   0   0
ASPERMONT     81  45  65  31  56 /   0   0   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 7 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: TXZ021>044.

WIND ADVISORY UNTIL 7 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: TXZ021>024-027>031-033>044.

&&

18
Hazardous weather outlook, Feb 28, 5:57 AM CST, 8 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
557 AM CST WED FEB 28 2007

TXZ021>044-011200-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
557 AM CST WED FEB 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

FIRE WEATHER

VERY STRONG WINDS...WARM TEMPERATURES AND A DRY AIRMASS WILL
PRODUCE CONDITIONS FAVORABLE FOR EXPLOSIVE GROWTH AND SPREAD OF
WILD FIRES ACROSS THE ENTIRE OUTLOOK AREA. A RED FLAG WARNING IS
IN EFFECT FROM 11 AM TO 7 PM CST TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Yoakum

When
February 28, 2:15 PM CST
Where
Yoakum forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 14293.